Minnesota, 2019

Hail and Damaging Winds in Minnesota, July 19, 2019

July 19, 2019 · NWS DLH · 14 events in 2 counties and zones

A cold front moved across Minnesota during the day on the 19th. Ahead of the front was a very moist and extremely unstable air mass along with a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved across Minnesota during the day on the 19th. Ahead of the front was a very moist and extremely unstable air mass along with a warm front. Strong wind shear was also in place, especially in the vicinity of the warm front and with a low-level jet pushing into the area as well. These ingredients led to storm development across central Minnesota by mid-afternoon with one storm becoming a dominant supercell that produced very large hail over a wide area, with some of that large hail being driven by winds in excess of 60 mph. As the storm crossed I-35, upwards of 20 cars experienced broken windshields with many of the cars being trapped on the highway as the most intense part of the storm crossed the highway in the middle of a construction zone where traffic was at a standstill due to the construction and heavy weekend vacation traffic from the Minneapolis-St. Paul area. This storm then crossed into Wisconsin and continued to produce large hail and sporadic wind damage, along with a few funnel clouds. Heading into the evening hours, this storm evolved upscale into a large MCS that caused large amounts of damage across parts of Wisconsin. Additional storms were seen ahead of the large supercell that led to additional wind and hail damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 1:43 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 19, 1:43 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
243 PM CDT Fri Jul 19 2019

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 19 2019

Severe weather potential for east-central MN and northwest
Wisconsin this afternoon into early evening. All modes of severe
weather will be possible - see latest Hazardous Weather Outlook
for details. (Apologies for the brief discussion due to past,
present, and future severe weather keeping us a little busy today!)

Storms could clear out quickly west to east tonight with clearing
skies late tonight. Lows as cool as the low 50s in northern
Minnesota as drier air moves in, in the low 60s in northwest
Wisconsin.

Mainly sunny and nice on Saturday with highs in the upper 70s and
much more comfortable dew points in the 50s. A low chance for a
few showers across east-central MN and northwest Wisconsin, but
very low potential for thunderstorms, and showers won't last all
that long if they do develop.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 19 2019

Zonal flow will be in place in Sunday with a shortwave diving
through the Upper Midwest Sunday afternoon into early Monday
morning. This may lead to a few showers and storms, mainly across
our western zones. Northwest flow will then set-up for the remainder
of the extended. This will bring periodic rainfall chances through
the week, but no significant systems are expected through the
period. Sunday and Monday will see temperatures in the 70s to near
80 with 80s for most areas for the remainder of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jul 19 2019

VFR cloud decks are seen at all sites early this afternoon with
light showers in the HIB, INL, BRD and DLH areas. These showers
may linger in spots before additional storm development is
expected, mainly at BRD and HYR, after 4PM/21Z. Storms may be
severe with damaging winds and large hail, with a few tornadoes
possible in the BRD area. Refinements to timing are expected once
development becomes clearer as uncertainty still exists. In
addition to MVFR ceilings in storms, visibility restrictions to
MFVR/IFR will be possible.

&&

.MARINE...
Issued at 243 PM CDT Fri Jul 19 2019

Outside of the potential for a few thunderstorms this afternoon and
evening along the South Shore of Lake Superior, no hazardous
conditions are expected over the next 48 hours. Storms this
afternoon/evening may contain wind gusts to 40 to 50 knots. Winds
through Saturday will be generally westerly, but run southwest to
northwest at times. A few gusts to around 12-15 knots will be
possible during the day on Saturday. Waves will be 2 feet or less
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  78  56  75 /  60  20  10  10
INL  53  78  50  74 /  20  10  10  10
BRD  61  80  56  76 /  30  30  10   0
HYR  61  79  54  77 / 100  20  20  10
ASX  61  81  57  76 /  90  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...BJH
AVIATION...BJH
MARINE...BJH
Hazardous weather outlook, Jul 19, 2:08 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
308 PM CDT Fri Jul 19 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
308 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Dangerous severe thunderstorms capable of producing large hail,
damaging winds, and tornadoes are likely across east central
Minnesota and northwest Wisconsin this afternoon and evening.
There is a low potential for minor flash flooding when storms go
through as well.

Storms will exit east central Minnesota by early evening and the
threat for severe weather should be over by midnight in northwest
Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will be needed today and tonight.

LSZ121-140>148-202015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
308 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Dangerous severe thunderstorms capable of producing large hail and
wind gusts in excess of 40-50 knots will be possible across the
western tip of Lake Superior this afternoon and early evening.
These storms should be out of the area by midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

JJM/BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 19, 1:48 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
248 PM CDT Fri Jul 19 2019

MNZ038-WIZ001-192000-
Pine-Douglas-
248 PM CDT Fri Jul 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND
SOUTHWESTERN DOUGLAS COUNTIES...

At 248 PM CDT, a strong thunderstorm was near Bruno, or 25 miles
northeast of Hinckley, moving east at 60 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Bruno, Cloverton, Kerrick, Cozy Corner, Harlis, Belden, Duquette, and
Kingsdale.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4618 9276 4638 9277 4643 9218 4616 9217
TIME...MOT...LOC 1948Z 267DEG 53KT 4629 9258

 Miller
Special weather statement, Jul 19, 2:13 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT Fri Jul 19 2019

MNZ034>036-192030-
Northern Aitkin-Crow Wing-South Aitkin-
313 PM CDT Fri Jul 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND EAST
CENTRAL CROW WING COUNTIES...

At 312 PM CDT, a strong thunderstorm was near Deerwood, or 13 miles
northwest of Mille Lacs Lake, moving northeast at 55 mph.

Wind gusts up to 40 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosby, Aitkin, Ironton, Deerwood, Cuyuna, Cedar Lake, Bay Lake,
Waukenabo, Kimberly, Trommald, Gun Lake, Ripple Lake, Cuyuna Country
State Park, Esquagamah Lake, Waldeck, Hassman, Rossburg, Farm Island
Lake, and Pine Knoll.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4678 9366 4659 9338 4636 9381 4649 9400
TIME...MOT...LOC 2012Z 225DEG 48KT 4648 9383

 Miller
Local storm report, Jul 19, 2:21 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 SSW BRUNO             46.24N 92.68W
07/19/2019  M0.25 INCH       PINE               MN   CO-OP OBSERVER

            LOTS OF PEA SIZED HAIL AT THE TIME OF THE
            CALL.

&&

WL
Local storm report, Jul 19, 2:26 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             3 SSE PINE CENTER       46.18N 93.89W
07/19/2019  E0.70 INCH       CROW WING          MN   TRAINED SPOTTER

&&

WL
Special weather statement, Jul 19, 2:34 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
334 PM CDT Fri Jul 19 2019

MNZ035-036-192045-
Northern Aitkin-South Aitkin-
334 PM CDT Fri Jul 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AITKIN COUNTY...

At 334 PM CDT, a strong thunderstorm was near Palisade, or 13 miles
southwest of Big Sandy Lake, moving northeast at 55 mph.

Wind gusts up to 40 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Big Sandy Lake, McGregor, Palisade, Tamarack, Libby, Kimberly,
Flowage Lake, Gun Lake, Sheshebee, Waldeck, and Savanna Portage State
Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4665 9365 4687 9327 4667 9306 4651 9351
TIME...MOT...LOC 2033Z 237DEG 48KT 4663 9348

 Miller
Local storm report, Jul 19, 2:43 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 SSE AITKIN            46.52N 93.71W
07/19/2019  E0.25 INCH       AITKIN             MN   PUBLIC

            REPORTED AT SOIL WATER CONSERVATION DISTRICT
            OFFICE.

&&

The radar

The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Crow Wing

When
July 19, 2:47 PM CST to 2:48 PM CST
Where
Crow Wing County, 0.84 mi NE of Ft Ripley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.180, -94.360

Hail, Pine

When
July 19, 3:25 PM CST to 3:27 PM CST
Where
Pine County, 1.18 mi NE of Brook Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.960, -93.050

Hail, Pine

When
July 19, 3:28 PM CST to 3:30 PM CST
Where
Pine County, 1.46 mi NNW of Henriette
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.890, -93.130

Hail, Pine

When
July 19, 3:30 PM CST to 3:32 PM CST
Where
Pine County, 1.68 mi NW of West Rock
Measured
1 in hail
Reported by
Public
Coordinates
45.790, -93.040

Hail, Pine

When
July 19, 3:30 PM CST to 3:32 PM CST
Where
Pine County, 1.68 mi NE of Henriette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.890, -93.100

Hail, Pine

When
July 19, 3:34 PM CST to 3:36 PM CST
Where
Pine County, 1.44 mi E of Pokegama
Measured
1 in hail
Reported by
Public
Coordinates
45.820, -93.040

Hail, Pine

When
July 19, 3:40 PM CST to 3:42 PM CST
Where
Pine County, 1.19 mi SE of West Rock
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.760, -93.000

Crops were flattened by the large hail.

Hail, Pine

When
July 19, 3:40 PM CST to 3:42 PM CST
Where
Pine County, 0.48 mi E of Pine City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -92.970

Thunderstorm Wind, Pine

When
July 19, 3:41 PM CST to 3:42 PM CST
Where
Pine County, 1.19 mi SE of West Rock
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.760, -93.000

Extensive tree damage and three buildings with heavy damage was reported Near Falcon Avenue.

Hail, Pine

When
July 19, 3:42 PM CST to 3:44 PM CST
Where
Pine County, 0.84 mi SE of Rock Creek
Measured
3 in hail
Reported by
Public
Coordinates
45.760, -92.960

Hail stones punched through a steel garage roof and sheetrock ceiling and damaged a vehicle.

Hail, Pine

When
July 19, 3:45 PM CST to 3:47 PM CST
Where
Pine County, 2.37 mi NE of Rock Creek
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.790, -92.930

Golf ball to tennis ball-sized hail broke windows on the north side of a home.

Hail, Pine

When
July 19, 3:48 PM CST to 3:50 PM CST
Where
Pine County, 4.87 mi E of Rock Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.780, -92.870

Thunderstorm Wind, Pine

When
July 19, 3:48 PM CST to 3:49 PM CST
Where
Pine County, 4.87 mi E of Rock Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -92.870

Numerous trees were downed with one falling through a trailer roof.

Hail, Pine

When
July 19, 3:49 PM CST to 3:51 PM CST
Where
Pine County, 3.2 mi ESE of Pine City Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
45.830, -92.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843841, 843842, 843843, 843844, 843845, 843846, 843847, 843848, 843853, 843849, 843850, 843851, 843854, 843852.